Ask a doctor

Dermal fillers associated with blindness?

Hi, I would love to do dermal filler in my lips but I have read about the serious complication of blindness. I have very poor vision in one eye meaning I only have a strong good eye. I think this would be a huge risk I could take. I know this complication is rare, but devastating! Please any comments and feedback will be greatly appreciated. Thanks

Doctor Answers (7)

Dermal fillers associated with blindness?

+1
The incidence of blindness following injection of dermal fillers into the face is extremely rare.  It is caused by injection of the filler into a blood vessel, which then embolizes to the artery of the eye.  While theoretically it could occur, it would be a very, very unfortunate complication.  Dermal fillers are quite safe.  I would consult with a physician well-trained in fillers and ultimately decide if the benefit to you will outweigh the risks.  Thank you for your question!  Best wishes!


Scottsdale Plastic Surgeon
5.0 out of 5 stars 12 reviews

Risk of Blindness with Dermal Filler Injections

+1
The occurrence of blindness following filler injections in the face is extremely rare. The areas at risk include the forehead, the glabella, the periocular area, and the upper cheek region. These are areas where the extracerebral vessels have connections with the intracerebral vessels. The process occurs by unintentionally injecting filler into an extracerebral vessel; the product then travels to the intracerebral system. For the discussion of blindness, occlusion of the retinal artery is what causes the blindness.

Intravascular injection into an extracerebral vessel could cause tissue (skin, fat, muscle, nerve) injury and/or necrosis in the distribution of that particular vessel. This again is also rare, but probably not as rare as the complication of blindness.

Aspirating prior to each injection will help prevent these complications. However, the ability to aspirate and see blood return if the needle tip is within a vascular lumen depends upon the filler product used.

I am not aware of any reports that describe blindness following injections for lip enhancement. Hyaluronic acid fillers work very well for lip enhancement. If this procedure interests you then I don't see any reason why you could not have it performed. Seek an experienced injector who can discuss this with you in more detail. Best wishes. Ken Dembny

Kenneth Dembny, II, MD
Milwaukee Plastic Surgeon
5.0 out of 5 stars 17 reviews

Dermal fillers and blindness

+1
It would be exceedingly strange and unusual to experience such a complication from filler in the lips given the blood supply to the 2 is separate.  Although blindness is reported after filler around the eyes, fortunately it is very rare.  As with any cosmetic procedure, it is best to research your provider to ensure they are adequately trained and certified by their medical board.

Megan Jack, MD
Boca Raton Plastic Surgeon
5.0 out of 5 stars 1 review

You might also like...

Dermal Fillers and Blindness

+1
I agree with the previous posters.  Although case reports have been described, I have never seen or heard about any cases of visual loss in association with fillers in the lips, or any other region. Patients must make the informed decision about whether to have a procedure performed based on the risks involved.  I assure you that the risk of such an occurrence is incredibly small.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

Filler in lips- safe with very rare risk of adverse effects

+1
Dermal fillers are a wonderful option for lip augmentation.  I typically use hyaluronic acid fillers like Restylane, Juvederm or Belotero.  In the right hands, you can get excellent results with very minimal adverse effects.  Typically you will have swelling and bruising for up to a week after the injections. 
The complication of blindness after fillers has been reported in the literature but is typically only after injection into the forehead or around the eyes or nose.  Additionally, the reports in the literature include retinal arterial injections (which leads to the complication of blindness) include not only hyaluronic acid fillers, but fat transfer injections and silicone injections.  This means that the number reported is actually extremely low when looking at hyaluronic acid filler injections.  I am not aware of any case reports of blindness after injection of hyaluronic acid filler in the lips.
Please find an experienced injector in your area and best of luck!
Dr. Linnell

Erica Linnell, MD
Seattle Dermatologist
5.0 out of 5 stars 2 reviews

Filler and blindness

+1
With normal anatomy, placing filler in the lips alone should not cause blindness. This devastating complication is from filler reaching branches of the ophthalmic artery (internal carotid system) which can occur with injections around the eyes and nose (temples, tear troughs, nasal bridge, nasolabial folds, most commonly). The labial arteries (supply the pink lip) are from external carotid system.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

An extremely rare complication

+1
There have been recent case reports describing the extremely rare complication of blindness resulting from filler injections into the forehead region.  For the vast majority of injectors, this complication has never been seen except in the literature.  That is not to say it cannot happen.  It is likely that large volumes were injected deeply into these areas, and more conservative treatment may carry a far lower risk.

I have not heard of vision loss resulting from fillers injected into the lips.  Uptake from the labial artery to the retinal artery has not been reported to my knowledge.  I would characterize the risk of vision loss from lip injections as extremely low to virtually impossible.  

Thomas A. Pane, MD
Fort Lauderdale Plastic Surgeon
4.5 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.